Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How should a rectal suppository be inserted?

  1. APast the internal sphincter, against the rectal wall
  2. BInto the middle of the stool in the rectum so it softens it
  3. CJust inside the anus, without passing the sphincter
  4. DAfter the patient has stood up and bent forward
2.Nursing fundamentalsHard

During a sterile dressing change, the nurse's sterile glove touches the bed rail. What should the nurse do?

  1. AWipe the glove with an alcohol swab and carry on with the dressing change
  2. BRemove the gloves, perform hand hygiene and put on new sterile gloves
  3. CPut a second pair of sterile gloves over the first pair
  4. DCarry on, as the bed rail was cleaned that morning
3.Clinical nursingMedium

A nurse gives a patient analgesia for post-operative pain. What should be done next?

  1. AWait until the next shift before asking the patient about the pain
  2. BReassess the pain and any side effects once the drug has had time to work
  3. CGive a second analgesic straight away just in case
  4. DAssume the pain has gone if the patient is quiet and has their eyes closed
4.Clinical nursingHard

Which feature suggests moisture-associated skin damage rather than a pressure ulcer?

  1. ADiffuse, superficial redness in a skin fold, not over a bony prominence
  2. BA round area of necrosis over the heel
  3. CNon-blanching redness directly over the hip bone after lying on one side
  4. DA deep wound over the sacrum with exposed bone and a dark base
5.Arterial blood gas interpretationMedium
pH7.357.457.26PaCO₂mmHg354523HCO₃⁻mmol/L222610uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.26, PaCO₂ 23 mmHg (3.1 kPa) and HCO₃⁻ 10 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.

pH 7.26PaCO₂ 23 mmHg (3.1 kPa)HCO₃⁻ 10 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.31PaCO₂mmHg354533HCO₃⁻mmol/L222616added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.31, PaCO₂ 33 mmHg (4.4 kPa) and HCO₃⁻ 16 mmol/L, with Na⁺ 137 and Cl⁻ 87 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.31PaCO₂ 33 mmHg (4.4 kPa)HCO₃⁻ 16 mmol/LNa⁺ 137 mmol/LCl⁻ 87 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 94% on room air, blood pressure 112/68 mmHg, pulse 88/min, alert, temperature 36.9 °C. What is the NEWS2 total score?

RR 18SpO₂ 94%airSBP 112HR 88AT 36.9 °C
NEWS2 =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 90% on room air, blood pressure 150/90 mmHg, pulse 58/min, alert, temperature 36.4 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 90%airSBP 150HR 58AT 36.4 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
64 kg166 cmmanIBW (Devine)%IBW = ?

Practice exercise (made-up values, not clinical guidance). A man is 166 cm tall and weighs 64 kg. Find the actual weight as a percentage of the ideal body weight, %IBW, using the Devine formula (1 in = 2.54 cm). Round to the nearest whole number.

166 cm64 kgman
%IBW = %
10.Enteral & parenteral nutrition calculationsHard
114 kg166 cmmanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 166 cm tall and weighs 114 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

166 cm114 kgmanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blockpaced rhythm, failure to capturesecond-degree AV block type IIidioventricular rhythm

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2paced rhythm, failure to capture
  3. 3second-degree AV block type II
  4. 4idioventricular rhythm
13.Prioritization & delegationMedium

A patient has a reddened area on the sacrum that does not blanch when pressed. What is the priority action?

  1. AKeep the patient lying on the back to protect the area
  2. BApply a heat pad to the area to increase circulation
  3. CMassage the area firmly to improve the blood flow to the skin
  4. DRelieve pressure on the area by changing position regularly
14.Prioritization & delegationHard

Which task is most appropriate for the RN to do personally rather than delegate to a nursing assistant?

  1. ATaking a stable patient for a walk in the corridor on the third day after surgery
  2. BGetting a patient out of bed for the first time after surgery
  3. CHelping a patient with oral care
  4. DWeighing a patient with heart failure each morning
15.Infection control & patient safetyMedium

An alcohol-based skin prep has been used before surgery with electrosurgery. What must happen before the drapes are placed?

  1. AThe prep must be wiped off with saline
  2. BThe prep must be covered with the drapes while it is still wet
  3. CThe prep must be warmed with a hair dryer
  4. DThe prep must be fully dry and any pooled liquid removed
16.Infection control & patient safetyHard

A nurse cannot find a confused patient who was in their room 15 minutes ago. What should the nurse do first?

  1. AWait an hour in case the patient comes back
  2. BAlert staff and security at once, following the missing-patient procedure
  3. CDocument the absence at the end of the shift
  4. DCall the family to ask whether the patient has gone home on their own
17.Lab values & electrolytesMedium

A patient on warfarin for atrial fibrillation has an INR of 1.4. What does this mean?

  1. AThe dose is exactly right and needs no change
  2. BThe patient is at a high risk of bleeding and needs vitamin K at once
  3. CAnticoagulation is below target, so clots and stroke are more likely
  4. DThe patient no longer needs to take warfarin
18.Lab values & electrolytesHard

A patient in DKA is receiving IV fluids and insulin. The glucose has fallen to about 220 mg/dL (12.2 mmol/L), but the anion gap is still high. What change would the nurse expect?

  1. AStop the insulin infusion because the glucose is near normal
  2. BStop the IV fluids and start oral fluids only
  3. CGive an IV bolus of sodium bicarbonate at once
  4. DAdd dextrose to the IV fluids and continue the insulin

3Solutions

1.Nursing fundamentals

Answer: A · Past the internal sphincter, against the rectal wall

Why this is the answer

The suppository is pushed past the internal anal sphincter and placed against the rectal wall, usually with the patient lying on the left side. Placing it in stool stops absorption.

Answer

A · Past the internal sphincter, against the rectal wall
2.Nursing fundamentals

Answer: B · Remove the gloves, perform hand hygiene and put on new sterile gloves

Why this is the answer

A sterile glove that touches a non-sterile surface is contaminated and must be replaced. Cleaning it or covering it does not restore sterility.

Answer

B · Remove the gloves, perform hand hygiene and put on new sterile gloves
3.Clinical nursing

Answer: B · Reassess the pain and any side effects once the drug has had time to work

Why this is the answer

The effect of analgesia should be reassessed when it is expected to work, with side effects such as sedation and breathing checked. The result is documented and the plan adjusted.

Answer

B · Reassess the pain and any side effects once the drug has had time to work
4.Clinical nursing

Answer: A · Diffuse, superficial redness in a skin fold, not over a bony prominence

Why this is the answer

Moisture lesions are superficial, irregular and often in skin folds or areas exposed to incontinence. Pressure ulcers usually occur over bony prominences or under devices and may be deeper.

Answer

A · Diffuse, superficial redness in a skin fold, not over a bony prominence
5.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.26: acidaemia (below 7.35)
PaCO₂ 23 mmHg: low (35–45)
HCO₃⁻ 10 mmol/L: low (22–26)

Compensation

partially compensated

Answer

partially compensated
6.Arterial blood gas interpretation

Answer: added metabolic alkalosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 137 − (87 + 16) = 34

Delta ratio

(34 − 12)/(24 − 16) = 2.75
added metabolic alkalosis

Answer

added metabolic alkalosis
7.Clinical assessment scores

Answer: NEWS2 = 1

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 94% → 1
on air → 0
SBP 112 mmHg → 0
HR 88/min → 0
alert (A) → 0
T 36.9 °C → 0

Add

NEWS2 = 0 + 1 + 0 + 0 + 0 + 0 + 0 = 1

Answer

NEWS2 = 1
8.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 90% → 3
on air → 0
SBP 150 mmHg → 0
HR 58/min → 0
alert (A) → 0
T 36.4 °C → 0

Total and red scores

NEWS2 = 0 + 3 + 0 + 0 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

9.Enteral & parenteral nutrition calculations

Answer: %IBW = 103 %

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Ideal body weight (Devine)

166 cm/2.54 = 65.35 in
IBW = 50 + 2.3·(65.35 − 60) = 62.31 kg

Percentage of ideal body weight

%IBW = 64/62.31·100 = 102.7 ≈ 103%

Answer

%IBW = 103%
10.Enteral & parenteral nutrition calculations

Answer: P = 156 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 114/1.66² = 41.37 kg/m²

Ideal body weight (Devine)

166 cm/2.54 = 65.35 in
IBW = 50 + 2.3·(65.35 − 60) = 62.31 kg

Protein goal

BMI 40 or more: 2.5 g per kg of ideal body weight.

P = 2.5·62.31 = 155.8 ≈ 156 g/day

Answer

P = 156 g/day
11.ECG rhythm strip interpretation

Answer: pause = 1.92 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

48 small boxes from R to R across the pause

Convert

pause = 48 × 0.04 s = 1.92 s

Compare with P–P

1.92 ÷ 0.80 ≈ 2.4 P–P cycles, not a whole number

Answer

pause = 1.92 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: paced rhythm, failure to capture

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: the pacing spikes are regular (every 1.00 s), but the R–R is not, because a QRS is missing after some spikes.
3. P waves: none visible.
4. PR interval: not measurable.
5. QRS: 0.14 s and wide after the captured spikes; 2 spikes are not followed by a QRS (no capture).

Interpretation

paced rhythm, failure to capture

Answer

paced rhythm, failure to capture

Failure to capture: the pacemaker fires but the heart does not respond. Textbooks treat it as urgent to report, because the patient may depend on the pacemaker.

13.Prioritization & delegation

Answer: D · Relieve pressure on the area by changing position regularly

Why this is the answer

Non-blanching redness is a stage 1 pressure injury. Relieving pressure through repositioning and support surfaces is the priority; massage can damage tissue further.

Answer

D · Relieve pressure on the area by changing position regularly
14.Prioritization & delegation

Answer: B · Getting a patient out of bed for the first time after surgery

Why this is the answer

The first time out of bed after surgery the patient may faint or show other unexpected responses, so the RN usually assesses the patient during it. Later walks with a stable patient, daily weights and oral care are routine tasks.

Answer

B · Getting a patient out of bed for the first time after surgery
15.Infection control & patient safety

Answer: D · The prep must be fully dry and any pooled liquid removed

Why this is the answer

Wet alcohol prep and its vapors under drapes can be ignited by electrosurgery or lasers. The prep is allowed to dry fully, and pooling in skin folds or linen is prevented.

Answer

D · The prep must be fully dry and any pooled liquid removed
16.Infection control & patient safety

Answer: B · Alert staff and security at once, following the missing-patient procedure

Why this is the answer

A missing vulnerable patient is an emergency. The nurse immediately activates the facility’s missing-patient procedure so a search starts, and the provider and family are informed per policy.

Answer

B · Alert staff and security at once, following the missing-patient procedure
17.Lab values & electrolytes

Answer: C · Anticoagulation is below target, so clots and stroke are more likely

Why this is the answer

An INR below the target range means the blood clots too readily for this indication. The prescriber is informed, and the dose and possible causes, such as missed doses or interactions, are reviewed.Checked against: Prothrombin Time Test and INR (PT/INR) · MedlinePlus (NIH) (2024)

Answer

C · Anticoagulation is below target, so clots and stroke are more likely
18.Lab values & electrolytes

Answer: D · Add dextrose to the IV fluids and continue the insulin

Why this is the answer

The glucose usually falls before the ketoacidosis resolves. Dextrose is added so insulin can continue, clearing ketones without causing hypoglycemia, until the anion gap closes. Stopping insulin too early lets ketoacidosis return.

Answer

D · Add dextrose to the IV fluids and continue the insulin

ExamProblems · examproblems.com/courses/nursing-fundamentals